Missouri, 2008

Tornadoes and Flash Flood in Missouri, May 30 to 31, 2008

May 30 to 31, 2008 · NWS LSX · 31 events in 11 counties and zones

Late afternoon and evening severe thunderstorms triggered by a northward moving warm front produced hail, wind damage, a couple of small tornadoes, and localized flash flooding across Northeast and East Central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$40,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Late afternoon and evening severe thunderstorms triggered by a northward moving warm front produced hail, wind damage, a couple of small tornadoes, and localized flash flooding across Northeast and East Central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 30, 1:51 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 30, 1:51 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT FRI MAY 30 2008

.DISCUSSION...
/250 PM CDT FRI MAY 30 2008/
A COLD FRONT EXTENDED FROM EASTERN WI ACROSS NORTHWEST MO INTO
NORTHWEST OK AT THIS TIME. THE FRONT WILL CONTINUE TO SAG SLOWLY
SOUTHEASTWARD TONIGHT. BY NOON SATURDAY, EXPECT THE FRONT WILL
EXTEND FROM SOUTHERN IL ACROSS SOUTH MO INTO NORTHERN OK. WEAK HIGH
PRESSURE WILL BUILD INTO THE AREA ON SATURDAY BEHIND THE FRONT.

SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM NORTHWEST MO ACROSS
NORTHEAST MO AHEAD OF THE FRONT. THE LATEST LAPS DATA INDICATED
CAPES HAVE INCREASED TO ABOVE 3000 J/KG FROM CENTRAL MO INTO
NORTHWEST MO. LIS ARE IN THE -5 TO -6 RANGE. SURFACE DEWPOINTS ARE
IN THE MID 60S TO NEAR 70 ACROSS THE ENTIRE AREA. TORNADO WATCH IS
IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. A BAND OF MID 30S TO LOW
40S K INDICES IS FORECAST BY THE MODELS ACROSS MUCH OF THE AREA
EARLY THIS EVENING.

MUCH DRIER AIR IS FORECAST TO DROP DOWN ACROSS THE AREA ON SATURDAY.
EXPECT SCATTERED CONVECTION ACROSS PORTIONS OF CENTRAL MO ACROSS THE
EASTERN OZARKS DURING THE AFTERNOON. EXPECT SCATTERED CONVECTION
ACROSS SOUTH MO SATURDAY NIGHT IN THE VICINITY OF THE FRONT.

A DEEP UPPER TROF IS FORECAST TO DIG INTO THE CENTRAL ROCKIES BY
EARLY THURSDAY. THE ECMWF IS MUCH DEEPER WITH THIS SYSTEM THAN THE
GFS. THE SURFACE LOW THAT IS FORECAST TO DEVELOP OVER THE CENTRAL
PLAINS LOOKS MORE LIKE EARLY APRIL THAN EARLY JUNE.

TPS
&&

.AVIATION...
/1251 PM CDT FRI MAY 30 2008/
FOR THE 18Z TAFS...CONVECTION HAS DIMINISHED ACROSS NORTHEASTERN MO
AND WEST CENTRAL IL. THUNDERSTORMS ARE EXPECTED TO RE-INITIATE AFTER
19Z FOR KUIN AND AFTER 22Z FOR COU...SUS AND STL BASED ON LATEST
MODEL GUIDANCE. THESE THUNDERSTORMS MAY BE STRONG TO SEVERE...MAINLY
THIS AFTERNOON AND INTO THE EVENING HOURS. THEN SKIES TO GRADUALLY
CLEAR AS WINDS SWITCH TO THE NORTHWEST BY 14Z TO 15Z TOMORROW.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 30, 2:39 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT FRI MAY 30 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
339 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
AREA THIS EVENING. THUNDERSTORMS WILL BE LIKELY LATE THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH...LOCALLY HEAVY RAINFALL AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS A PORTION OF SOUTHEAST
MISSOURI SATURDAY AFTERNOON AND SATURDAY NIGHT.

THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION MONDAY AND
MONDAY NIGHT.

THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS A PORTION OF
THE AREA FOR WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The radar

The St Louis radar (KLSX), 158 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

24 hail, 4 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Monroe

When
May 30, 3:10 PM CST
Where
Monroe County, Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.470, -92.220

Hail, Monroe

When
May 30, 3:23 PM CST
Where
Monroe County, Holliday
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.480, -92.130

Local emergency management reported hail up to golfball size.

Thunderstorm Wind, Knox

When
May 30, 3:40 PM CST
Where
Knox County, 5 mi S of Edina
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.098, -92.170

Some power lines were downed south of Edina.

Hail, Lewis

When
May 30, 3:44 PM CST
Where
Lewis County, 1 mi NW of La Belle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.130, -91.933

Storm spotters reported hail up to nickel size near the Lewis/Knox County line.

Hail, Monroe

When
May 30, 3:54 PM CST to 4:01 PM CST
Where
Monroe County, Indian Creek
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.600, -91.780

Local law enforecement reported hail from nickel size to golfball size fell for several minutes.

Hail, Lewis

When
May 30, 4:05 PM CST
Where
Lewis County, Ewing
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.000, -91.720

Hail, Ralls

When
May 30, 4:08 PM CST
Where
Ralls County, Center
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.500, -91.530

Hail, Knox

When
May 30, 4:10 PM CST to 4:15 PM CST
Where
Knox County, 2 mi S of Newark
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.951, -91.970

Storm spotters reported hail up to nickel size fell for about five minutes south of Newark.

Tornado, Lewis

When
May 30, 4:10 PM CST to 4:14 PM CST
Where
Lewis County, 1.5 mi NW of Ewing to 3 mi NE of Ewing
Rating
EF1
Path length
3.35 mi
Path width
70 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.015, -91.740

The tornado first formed about 1/4 mile east of Highway 6 on Heritage Road where it damaged several pine trees. The tornado moved east-northeast and damaged three machine sheds. The tornado then snapped several utility poles and damaged more machine sheds. Some of the debris from the machine sheds was tossed 200 yards with two by four boards driven into the ground. The tornado continued to damage trees just west of Highway C. The tornado crossed Highway C and damaged a machine shed and grain bin.

Hail, Lewis

When
May 30, 4:11 PM CST
Where
Lewis County, 1 mi N of Ewing
Measured
1.25 in hail
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
40.014, -91.720

A man caught outside was injured by hail which was up to 1 1/4 inch in diameter.

Hail, Lewis

When
May 30, 4:12 PM CST
Where
Lewis County, 1 mi NNE of Ewing
Measured
2 in hail
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
40.013, -91.713

Hail up to two inches injured a man who was caught outside.

Tornado, Ralls

When
May 30, 4:14 PM CST to 4:19 PM CST
Where
Ralls County, 3 mi SW of Center to 1.25 mi SE of Center
Rating
EF0
Path length
3.25 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
39.469, -91.570

A tornado initially formed near the intersection of Highway 19 and County Road 209. Power pole and tree damage was noted at this location. The tornado moved east northeast and caused more tree damage about 3/4 mile south of Highway 19 and Clarence Cannon Lane. The tornado crossed Highway P about 1 mile south of Center. Large power poles were bent over about 20 degrees at this location. The tornado moved east northeast and damaged a modular home and a machine shed near Kingbird and Vesper Drive. About 100 yards east of this location a mobile home was turned onto its side.

Hail, Lewis

When
May 30, 4:16 PM CST
Where
Lewis County, 3 mi WNW of Steffenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.987, -91.932

Storm spotters reported one inch hail near the Lewis/Knox County line.

Hail, Lewis

When
May 30, 4:20 PM CST
Where
Lewis County, Canton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.130, -91.520

Hail, Lewis

When
May 30, 4:25 PM CST
Where
Lewis County, Lewistown to Ewing
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.080, -91.820

Local emergency management reported nickel size hail from Lewistown to Ewing.

Hail, Lewis

When
May 30, 4:25 PM CST
Where
Lewis County, Steffenville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.970, -91.880

Hail, Ralls

When
May 30, 4:43 PM CST
Where
Ralls County, 4 mi ENE of New London
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.602, -91.331

Storm spotters reported hail up to golfball size on Highway T.

Hail, Boone

When
May 30, 5:05 PM CST
Where
Boone County, 1 mi N of Sturgeon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.245, -92.280

Thunderstorm Wind, Montgomery

When
May 30, 6:00 PM CST
Where
Montgomery County, Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.130, -91.420

Storm spotters estimated wind gusts at 60 mph.

Hail, Audrain

When
May 30, 6:42 PM CST
Where
Audrain County, Mexico
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.180, -91.900

Thunderstorm Wind, Audrain

When
May 30, 6:42 PM CST
Where
Audrain County, Mexico
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.180, -91.900

Local law enforcement reported a couple of trees down.

Hail, Lincoln

When
May 30, 7:12 PM CST
Where
Lincoln County, Elsberry
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.170, -90.800

Hail, St. Charles

When
May 30, 8:36 PM CST
Where
St. Charles County, New Melle
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.720, -90.880

Hail, St. Charles

When
May 30, 8:38 PM CST
Where
St. Charles County, 3 mi SW of Weldon Spg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.689, -90.719

Hail, St. Charles

When
May 30, 8:49 PM CST
Where
St. Charles County, Weldon Spg
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
38.720, -90.680

Three quarter inch hail fell at the National Weather Service office.

Hail, St. Louis

When
May 30, 8:59 PM CST
Where
St. Louis County, Chesterfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -90.570

Storm spotters reported hail up to one inch at Boone's Crossing and I-64.

Hail, St. Louis

When
May 30, 9:17 PM CST
Where
St. Louis County, Webster Groves
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -90.380

Storm spotters reported hail up to one inch at Laclede Station Road and Big Bend Blvd.

Hail, St. Louis (C)

When
May 30, 9:24 PM CST
Where
St. Louis (C) County, St Louis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -90.250

Storm spotters reported hail up to one inch at Kingshighway and Chippewa.

Hail, St. Louis (C)

When
May 30, 9:26 PM CST
Where
St. Louis (C) County, St Louis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -90.250

Storm spotters reported hail up to one inch at Meramec and Grand.

Thunderstorm Wind, St. Louis (C)

When
May 30, 9:26 PM CST
Where
St. Louis (C) County, St Louis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -90.250

Storm spotters estimated 60 mph wind gusts at Meramec and Compton.

Flash Flood, St. Charles

When
May 30, 9:30 PM CST to May 31, 3:30 AM CST
Where
St. Charles County, Augusta to Defiance
Cause
Heavy Rain
Reported by
Airplane Pilot
Coordinates
38.570, -90.880

Heavy rain caused localized flash flooding. Several roads around New Melle were blocked due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104191, 104192, 106342, 104194, 104196, 104198, 104201, 104203, 104818, 105597, 105598, 104831, 104204, 104207, 104209, 104212, 104213, 104214, 104215, 104216, 104217, 104218, 104219, 104220, 104221, 104222, 104223, 104224, 104226, 104227, 105596.